Jump to content

Jen4205 My story - withdrawing from amitriptyline


Jen4205

Recommended Posts

Hi everyone.  I've just found this site and I really wish I'd found it two years ago.  This is my story.

I've been a sufferer of a condition called MAV (Migraine Associated Vertigo) since 2002.  The symptoms of MAV vary for different people - mine manifests as a pretty much permanent feeling of dizziness, drowsiness, brain fog and a feeling as though I'm disconnected from the world around me (difficult to explain).  The symptoms wax and wane and I have good periods (days, not weeks) followed by bad periods (days, not weeks).  That was my life until July 2008 when I started on Nortriptyline.  The results on the Nort were good but I got up to 60mg very quickly so the Neuro suggested Amitritpyline.  From December 2008 I've been on Amitriptyline with very good results - I've have a much improved quality of life since then.  I started on 10mg but had to keep increasing the dose.  By Feb 2012 I was on 60mg and decided that it was time to start reducing the dose, my aim being zero (there is another story as to why I decided this.  In a nutshell, I embarked on a long and slow process to heal my body through nutrition).  So I started reducing the Ami in Feb 2012 and after about 9 months of doing it too quickly and having to then increase the dose, I settled on a plan of reducing the Ami by 2.5mg every 4 weeks.  This went really well with virtually no increase in MAV symptoms or withdrawal symptoms for a period of about a year.  I dropped right down to 5mg very successfully but it was at this point that my MAV symptoms started to make a reappearance.  They weren't severe or particularly long-lasting but were definitely more frequent than they had been for a long time.  I did stabilise on 5mg at the 4 week mark so decided to drop again to 2.5mg.  I was excited to be nearing the end of my very long journey - I was nearly on zero and still feeling well!  At 2.5mg everything went pear-shaped.  My MAV symptoms were back. A couple of weeks into taking 2.5mg I decided that I'd go back up to 5mg.  The side-effects were awful!! I was so drowsy and 'out of it' that I decided it wasn't worth feeling so bad on 5mg, I might as well feel bad on zero mg.  So I made a rash decision and just stopped.  That was 4 days ago.  I'm feeling really tired, foggy, dizzy and disassociated - all the symptoms of MAV - but confusingly, also the symptoms of Ami withdrawal.  Help, what should I do??  I was so close and now I've messed it up so close to the end. My dose of 2.5mg was so small and it was really difficult to cut up the tablet that I don't think I'd be able to get it consistently smaller.  What should I do?  Jen.

Started amitriptyline  approx. Dec 2009, 10mg

Increased to 60mg by Feb 2012 when I started to withdraw

Rocky start (went too fast) until Oct 2012, then settled into 2.5mg withdrawal per month (approx. sometimes longer)

Successfully withdrew to 7.5mg by Jan 2014

Symptoms of original condition (migraine associated vertigo - MAV) started to reappear upon reduction to 5mg

Continued to 2.5mg where symptoms were now as bad as they were back in 2008. 

Tried to increase to 5mg for 2 nights but side-effects awful.  Dropped to 0mg.

MAV symptoms and withdrawal symptoms are very similar - difficult to know what I'm experiencing

Increased to 1.25mg on 10 April 2014  (no obvious side effects) - will stick to this dose for a month and then increase by 1.25mg until symptoms stabilise.

 

 

Link to comment

Hi Jen

 

I am not sure what to tell you on how to stabilize.  Alot of people, myself include do an updose which you did.  Going to zero was like crashing.

 

There are members like Alto, Meimquest, Rhi and a number of others who will stop by can help you out.

 

We all know how you feel and just remember.....you don't have to do this alone.....

Intro: http://survivingantidepressants.org/index.php?/topic/1902-nikki-hi-my-rundown-with-ads/

 

Paxil 1997-2004

Crossed over to Lexapro Paxil not available

at Pharmacies GSK halted deliveries

Lexapro 40mgs

Lexapro taper (2years)

Imipramine

Imipramine and Celexa

Now Nefazadone/Imipramine 50mgs. each

45mgs. Serzone  50mgs. Imipramine

Link to comment
  • Administrator

Welcome, Jen.

 

Often when people come off a drug, they become sensitized to it. It sound like that's what happened when you tried 5mg again.

 

If I were you, I might try 2.5mg and, if that works well enough, stay there for a good long time. Then, you can go off by very tiny amounts, see http://survivingantidepressants.org/index.php?/topic/1099-tips-for-tapering-off-amitriptyline/

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • Moderator Emeritus

Hi Jen, welcome to SA. What a shame that you crashed after such a slow taper.   The mistake was cutting the same amount each month.

I did exactly the same thing and had the same result, withdrawal!  The last cut from 5mg to 2.5 was 50%  qand obviously

too large. It's something many of us have done and is how we ended up here.  It is recommend to taper no more that 10% of the current

dose every 4-6 weeks. 

 

I would reinstate the 2.5 and see how you get on. Amitriptyline can be made into a liquid. Here is the topic for tapering

amitriptyline  http://survivingantidepressants.org/index.php?/topic/1099-tips-for-tapering-off-amitriptyline/?hl=amitriptyline

 

It would help if you could put a brief list of the meds you have been taking in your signature so we can see at a glance 

what your history is at the bottom of each post. Here is how to do that. http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment
  • Moderator Emeritus

I see Alto pipped me to the post!  :)

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment

Thanks everyone for your replies.  This site is invaluable.  It's taught me that all is not lost and that I can still continue to successfully get off this medication - it may just take a lot longer than I thought it would.

Two nights ago I took 1.25mg of Ami (up from zero where I had been for 4 days).  I haven't noticed any severe side-effects from doing that so I'll stick to this dose for some time and then increase again.  I was not stable on 2.5mg so I'm expecting I'll need to go up to 7.5 or even 10mg before I stabilise properly again. 

One of the biggest issues I have is that I can't distinguish between the symptoms of my original condition and withdrawal symptoms.  I fear that my original condition is still just as severe as it was and I need to prepare myself for living with it for the rest of my life.  Sigh.  And I thought I'd made so much progress with diet.

Started amitriptyline  approx. Dec 2009, 10mg

Increased to 60mg by Feb 2012 when I started to withdraw

Rocky start (went too fast) until Oct 2012, then settled into 2.5mg withdrawal per month (approx. sometimes longer)

Successfully withdrew to 7.5mg by Jan 2014

Symptoms of original condition (migraine associated vertigo - MAV) started to reappear upon reduction to 5mg

Continued to 2.5mg where symptoms were now as bad as they were back in 2008. 

Tried to increase to 5mg for 2 nights but side-effects awful.  Dropped to 0mg.

MAV symptoms and withdrawal symptoms are very similar - difficult to know what I'm experiencing

Increased to 1.25mg on 10 April 2014  (no obvious side effects) - will stick to this dose for a month and then increase by 1.25mg until symptoms stabilise.

 

 

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy